Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 366, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 10, 2023, 4:07 PM MDT for Cheyenne County, Nebraska. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2023, 4:07 PM MDT (22:07 UTC)
- Expired
- Aug 10, 2023, 4:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 137 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:34 PM MDT | HAIL 1 | 1 W Sidney, NE | |
| Aug 10, 4:35 PM MDT | TSTM WND DMG | Sidney, NE | 7 inch diameter tree limb down. |
| Aug 10, 4:35 PM MDT | TSTM WND GST 67 | Sidney, NE | |
| Aug 10, 4:45 PM MDT | TSTM WND GST 62 | 3 Se Sidney, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520
WUUS55 KCYS 102207
SVRCYS
NEC033-102245-
/O.NEW.KCYS.SV.W.0366.230810T2207Z-230810T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
407 PM MDT Thu Aug 10 2023
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Cheyenne County in the Panhandle of Nebraska...
* Until 445 PM MDT.
* At 407 PM MDT, a severe thunderstorm was located 7 miles south of
Potter, or 18 miles west of Sidney, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sidney, Potter, Brownson, Sidney Airport and Lorenzo.
This includes Interstate 80 in Nebraska between mile markers 38 and
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4121 10337 4125 10295 4101 10288 4100 10319
4101 10330
TIME...MOT...LOC 2207Z 266DEG 28KT 4110 10332
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Woodward2 follow-up statements
620
WWUS55 KCYS 102227
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
427 PM MDT Thu Aug 10 2023
NEC033-102245-
/O.CON.KCYS.SV.W.0366.000000T0000Z-230810T2245Z/
Cheyenne NE-
427 PM MDT Thu Aug 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY...
At 427 PM MDT, a severe thunderstorm was located near Brownson, or 7
miles west of Sidney, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sidney, Brownson, Sidney Airport and Lorenzo.
This includes Interstate 80 in Nebraska between mile markers 44 and
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4125 10295 4101 10288 4100 10319 4122 10323
TIME...MOT...LOC 2227Z 266DEG 28KT 4111 10311
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Woodward147
WWUS55 KCYS 102237
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Thu Aug 10 2023
NEC033-102245-
/O.CON.KCYS.SV.W.0366.000000T0000Z-230810T2245Z/
Cheyenne NE-
437 PM MDT Thu Aug 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL CHEYENNE COUNTY...
At 437 PM MDT, a severe thunderstorm was located over Sidney Airport,
or over Sidney, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sidney, Brownson, Sidney Airport and Lorenzo.
This includes Interstate 80 in Nebraska between mile markers 52 and
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4125 10295 4101 10288 4101 10306 4123 10310
TIME...MOT...LOC 2237Z 266DEG 28KT 4112 10300
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WoodwardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:46 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 10, 2:46 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 246 PM MDT Thu Aug 10 2023 .SHORT TERM...(This evening through Saturday) Issued at 230 PM MDT Thu Aug 10 2023 Current KCYS radar loop shows isolated thunderstorms developing near the Colorado border and further north between Casper and Torrington. This is in response to a series of weak upper level disturbances/vorticity maximums embedded in the west to northwest flow aloft. These disturbances will continue to track east- southeast across Wyoming and western Nebraska through the evening hours. So far, gusty winds appear to be the main threat with a few locations south of the Wyoming/Colorado border reporting gusts of 55 to 63 MPH with some of this activity. Could see some organization with these thunderstorms this afternoon with high resolution guidance showing a few small QLCS's forming across western Nebraska. Again, primary threat will be strong gusty winds and brief heavy rainfall as dewpoints remain in the mid to upper 50s across western Nebraska. Thunderstorm activity should either dissipate or move out of the area around sunset. Otherwise, gusty westerly winds up to 35 MPH have been observed mainly west of the Laramie Range as this disturbance moves across Wyoming this afternoon. Expect winds to remain elevated tonight in/near the typical wind prone areas of southeast Wyoming with some gusts up to 40 MPH possible at times due to decent surface pressure gradients and elevated 700mb wind speeds. Not many changes for Friday and Saturday with generally dry conditions Friday afternoon and another chance of thunderstorms Saturday afternoon/evening. Upper level ridge axis is forecast to build northward on Friday with increasing temperatures and subsidence aloft. This should inhibit convection for much of the day, with only a few thunderstorms possible along and south of the I-80 corridor...mainly in the mountains. Kept POP between 10 to 20 percent in this general area, but most of the day should be pleasant and dry. Warmer temperatures are also forecast Friday as the ridge axis builds over the Wyoming, with highs in the 80s to possibly around 90 degrees across western Nebraska. Again, did not go quite as high as guidance due to the observed model warm bias over the last month or so. Lower confidence forecast for Saturday, mainly regarding the extent and coverage of showers and thunderstorms across the area. Warm conditions will continue with highs in the low 80s to low 90s (warmest below 4500 feet). 12z GFS keeps the forecast area mainly dry through the day. However, the ECMWF and Canadian are more aggressive with convection initiation across the eastern plains in addition to the mountains with scattered to numerous showers/thunderstorms across the area. Models do show a surface cold front moving southward out of Canada late Friday night and Saturday, but forcing will be quite a bit further north. Not much forcing across Wyoming and western Nebraska for most of the day since we'll be in between the cold front to the north and the shortwave disturbance across northern Colorado. This is probably why models and ensembles forecasts are in poor agreement for precip coverage Saturday afternoon. Ensembles (GEFS and ECMWF) still show the best precipitation signal Saturday afternoon and evening, so kept POP between 20 to 35 percent across southeast Wyoming. Not confident enough to extend the mention of thunder further north and east, and also not confident to increase POP over the I-80 corridor. .LONG TERM...(Sunday through Thursday) Issued at 156 PM MDT Thu Aug 10 2023 A quiet & generally dry weather pattern across southeast Wyoming & the western Nebraska Panhandle through the extended period w/ most days being influenced primarily by large scale upper-level ridging and resultant subsidence. 700-mb temperatures are progged near +14 to +16 deg C through the period, supporting daytime highs from 85- 95 deg F, warmest around mid-week. A few ripples in the flow along the edge of the ridge could yield some isolated showers or perhaps weak thunderstorms, but do not anticipate any significant weather- related impacts through the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1139 AM MDT Thu Aug 10 2023 VFR prevails. Expect SCT-BKN coverage of mid-level clouds w/ cloud bases generally 5k to 10k feet AGL. Showers and thunderstorms will begin developing across southeast Wyoming by 20z, before spreading eastward into the western Nebraska Panhandle late in the afternoon into the early evening hours. Gusty and erratic surface winds will be the primary aviation hazard from these storms. Expect improving conditions for all terminals after 03z. Otherwise, gusty winds can be expected for the southeast Wyo terminals today, with wind gusts 30-35 knots expected during the mid to late afternoon. Wind speeds should diminish near/after sunset. && .FIRE WEATHER... Issued at 140 PM MDT Thu Aug 10 2023 No fire weather concerns late this week through the weekend. Although west to northwest winds will remain breezy through Friday, daytime relative humidities should remain above 20 percent. Humidities will trending higher towards Sunday and Monday after a cold front moves across the Front Range. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...CLH AVIATION...CLH FIRE WEATHER...TJT
Hazardous weather outlook, Aug 10, 3:36 AM MDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 336 AM MDT Thu Aug 10 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-110945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 336 AM MDT Thu Aug 10 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms expected today in the early afternoon hours. Little to no impact expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY After a brief break in the weather on Friday, precipitation returns this weekend with afternoon showers and thunderstorms possible Saturday. Warming trend returns Monday through Wednesday as the upper level ridge builds back across the region. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 10, 3:30 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Thu Aug 10 2023
NEZ054-055-102200-
Kimball NE-Cheyenne NE-
330 PM MDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southwestern
Cheyenne and southern Kimball Counties through 400 PM MDT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Panorama Point, or 15 miles southwest of Kimball,
moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne and southern Kimball Counties.
This includes Interstate 80 in Nebraska between mile markers 10 and
11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 10387 4105 10338 4100 10341 4100 10397
TIME...MOT...LOC 2130Z 293DEG 17KT 4106 10384
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WoodwardThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:30 PM MDT | Special Weather Statement | CYS | Kimball | 30 min |
| Aug 10, 3:49 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 23 min |
| Aug 10, 4:43 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 32 min |
| Aug 10, 5:00 PM MDT | Special Weather Statement | CYS | Box Butte | 45 min |
| Aug 10, 5:08 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.